Can You Overdose on Gabapentin?

Table of Contents

FAQs

Gabapentin is an anticonvulsant available in branded formulations that include Neurontin and Horizant. Many people who take Gabapentin ask, “can you overdose on Gabapentin?”.

When used as directed for medical use, gabapentin is typically safe and effective. Unfortunately, studies suggest that there is an increase in gabapentin abuse in the United States. Other research shows that gabapentin is abused at a rate of 1%, with those who abuse other substances at heightened risk. Can someone overdose on gabapentin, though?

We want to help

Let’s setup a call and figure out the best treatment options for you or your loved one. Our detox specialists will get back to you immediately.

This guide addresses the following issues:

  • Can a person take too much gabapentin?
  • Can gabapentin cause an overdose?
  • Can you die if you take too much gabapentin?

Additionally, discover how much gabapentin does it take to overdose, what to do if a loved one overdoses, and how to engage with treatment for substance abuse in California.

Can Gabapentin Cause Overdose?

“Can you overdose on gabapentin?” is the most common question asked by those prescribed this anticonvulsant, as well as by those considering recreational abuse of gabapentin.

There is no significant risk of overdose when gabapentin is used as prescribed and in isolation. That said, when gabapentin is combined with opioids or alcohol, there is a high risk of overdose.

 The medication suppresses nerve activity and slows vital functions when consumed in high doses or mixed with other CNS depressants like opioids or alcohol.

Most cases of gabapentin overdose can be effectively treated without complications, although any drug overdose is potentially dangerous. Individuals with kidney or liver problems are at risk of life-threatening overdose. Those who combine gabapentin with other substances are also more susceptible to experiencing a lethal overdose.

How Much Gabapentin Can Cause an Overdose?

Studies indicate that most people who overdose on gabapentin, even after taking high doses, encounter mild or moderate side effects that are seldom life-threatening.

 The FDA (U.S. Food and Drug Administration) reports that an overdose of gabapentin is typically 49g or more. At this dosage, side effects may include sedation, diarrhea, labored breathing, and ataxia. The therapeutic dose of this drug can range from 800mg to 3,600 mg daily.

 Can an overdose of gabapentin be fatal, then?

image of man representing gapabentin overdose symptoms

Can You Die if You Take Too Much Gabapentin?

It is possible to overdose on gabapentin, although unlike with opioid overdose, there is no antidote like naloxone available to reverse overdose side effects

 The medication has a long elimination half-life, meaning that medical attention is essential in the event of a toxic gabapentin overdose. The substance can be removed by kidney dialysis in the emergency room.

Most overdoses occur when gabapentin is mixed with other substances.

What happens if you overdose on gabapentin, then?

What Happens When You Overdose on Gabapentin?

Gabapentin slows the CNS (central nervous system) by mimicking the effects of GABA (gamma-aminobutyric acid), a neurotransmitter that slows brain activity. GABA is classified as an inhibitory neurotransmitter, which means that other brain cells release GABA to slow the function of other cells.

If you take too much gabapentin, this may intensify the slowing down effects and enhance the side effects of the drug.

Symptoms of Gabapentin Overdose

If you have been wondering, “what does an overdose of gabapentin look like”, these are the most reported gabapentin overdose symptoms:

 Some of the most common overdose symptoms include:

  •  Nausea
  • Vomiting
  • Diarrhea
  • Dizziness
  • Drowsiness
  • Sedation
  • Blurred vision
  • Slurred speech
  • Difficulty breathing
  • Low blood pressure
  • Accelerated heart rate
  • Ataxia (uncontrollable bodily movements)
  • Coma (especially in those with kidney failure)

What to Do If Someone is Overdosing

If you believe that someone is overdosing on gabapentin, you should first check their breathing, airway, and pulse.

Call 911 and request immediate medical assistance if the person is unconscious. While waiting for emergency responders, take the following steps:

  • Position the person so they are on their side.
  • Bend their top leg so the knee and hip are at right angles.
  • Tilt the person’s head and ensure that their airway remains open.
  • Do your best to calm the person. Remain with them until help arrives.
an image of Laguna beach, where California Detox is located and where treatment is available for gabapentin overdose symptoms

Get Treatment for Gabapentin Addiction at California Detox

At California Detox, we specialize in treating drug addictions like gabapentin addiction.

Whether you have been abusing this anticonvulsant or taking the medication as prescribed, it is inadvisable and potentially dangerous to abruptly quit using the substance. Engaging with a supervised medical detox can help you to eliminate the medication from your system gradually. After you receive medical clearance, you can transition into ongoing treatment.

Here at California Detox, we offer intensive outpatient treatment programs that allow you to fulfill your personal and professional commitments while pursuing treatment for addiction or mental health issues.

 All treatment programs provide individualized therapy that combines MAT (medication-assisted treatment), counseling, psychotherapy, and holistic therapies, as well as a robust aftercare component.

 Call 513-757-5000 today and take the first vital steps to recovery tomorrow.

FAQs

Yes, it is possible to overdose on gabapentin. If you take the medication as prescribed, the chance of overdose is low, although the risk of OD is significant when gabapentin is mixed with CNS depressants like alcohol or opioids.
Fatal overdoses involving gabapentin are rare but may occur. The risk of life-threatening overdose is magnified when gabapentin is abused in combination with other substances.

Sources

Request a Call